|re: ars, pep, seroconversion, and some emotional feedback Aug 31, 2011
Sep 2, 2011
hey dr.bob thank you for the great response. i'll definitely follow your advice and expect a follow from me as well.
| Response from Dr. Frascino
Thanks for your thanks. I'll look forward to your follow-up report.
ars, pep, seroconversion, and some emotional feedback Aug 31, 2011
please excuse the lack of capital letters, ill try to make my spelling and grammar as decent as i can though.
firstly i have to say you run an amazing web resource with thebody.com and im really grateful to you for being such a strong person and for how much compassion you give to anonymous strangers online. you rock and i wish you the best .
i met a young girl of fling.com whom i thought would be fun and i decided to sleep with her. during sex the condom broke and i asked her if she had anything like hiv or any other std and she said she didnt believe so so we continued having sex. about 20 minutes later i came to my senses dropped her off home and went to a hospital. the nurse on hand told me that i couldnt get pep for a few days and that she had no idea how to get it and bumped me down on the emerg waiting list saying it'd be at least a 3 or 4 hour wait before i could talk to a doctor. being that it was 3am i drove home confused as i thought pep was an urgent matter. the next day i called an hiv hotline and ended up sitting through an emergency visit where i got pep in my system a total of 18 hours after exposure.
a week after starting pep i had a very sore throat (the worst ive ever had in my life it was like knives hitting my throat) which then progressed to swollen lymph nodes all over my body, and now finally i have a slight slight fever with 4 or 5 days left on my pep and i got some night sweats last night which is why im deciding to write to you (also my fever kicked in a bit higher just tonight).
i have a pretty dry scalp which is highly unusual for me and some pain in my abdomen which i attribute to side effects from the meds, ive also had diarrhea for the whole time since starting the meds on day 1 and a few small rashes that went away very quickly (like within hours).
now my biggest regret here is that i had the option of only taking truvada and instead decided to take both drugs at once kaletra and truvada as apparently my exposure risk was low.
im wondering if after stopping pep if i do end up with an hiv diagnosis will the strain be more resistant to those drugs and i'll have to start a new regime.
now my reason for the pep was that after having sex with this girl i asked her if she had had unprotected sex recently in which she answered yes and with 3 partners over the last month (which i found to be pretty promiscuous for my standards) she also said she had a sore throat which gave her white stuff in her throat but it was clearing up now. she coughed a few times when i was dropping her off too. she was vague about how many past partners she had been with unprotected since her last hiv test over 6 months ago.
throat swabs came up negative for me as did chlamydiae and gonorrhea. but i have gotten some kind of strange ppp like papule on the head of my penis that i doubt is syphilis from research but im confused what it could be. maybe my ppp has just spread to the head of my penis.
anyway i have read a lot about your ars seroconversion story and i kno the stats that you've put up on the forum about fever, lymph nodes, sore throat etc and their percentages.
one piece of information i havent been able to find about you however is whether or not you got your ars while on pep or after (there is one line that reads something like "i seroconverted a few months after" and i was confused about the meaning of it, was it in regards to testing positive and knowing your status or the actual ars/seroconversion which in my limited understanding are the same)
all in all i am grateful that a web resource like thebody.com exists for situations like this and i hope you are doing quite well.
ive learned a lot from this experience and if i do happen to test positive im going to try to deal with it as best i can and in fact make the best of it.
no matter what i think ill be an hiv/aids activist after this for the rest of my life.
im sure you hear about new medical breakthroughs in petri dishes all the time and about various drugs and vaccine attempts. having done my own research ive learned a lot about possible paths down to a cure. i think it is a long way off but you never know with the way science goes. i definitely think we'll see a cure for hiv in my life time (im 24) i just hope it gets here darn quickly.
is there anything you are personally excited for?
my next blood test is in decemeber (3 months after end of pep as usual) i may go for a test earlier just to see where it leads, planned parenthood covers them here in toronto and they're pretty good about it.
i also had an itchy burning sensation on my buttox and testicle region but i chalk that up to bacterial infection that went away fast.
i am being followed by an hiv specialist but he's such a busy guy its a real rush to see him. i also kind of feel pushed off by him as he labeled me low risk (which i understand) however i feel like there is a big misconception with how we label high and low risk as it seems hiv is not spread by + people with low viral loads but more likely by people recently infect, not on medication, and by those who do not think or believe they have it (the type of person i slept with).
anyway as you say i am sending you my good karma for an hiv cure or a functional vaccine, and i hope you send me some good karma for a negative test in decemeber!
p.s. could the symptoms im experiencing be from something else? ive never got sick in quite this same chronology before and ive never had lymph nodes this swollen over something that happened so long ago, tho my fever is very slight.
-cheers alex (pardon any typos)
Response from Dr. Frascino
Hello, Alex from Toronto.
I'll make a few brief comments on your story and try to respond to the various questions and concerns you raised in your lengthy post.
I'm shocked that a nurse in an emergency room on Toronto wouldn't know about PEP. I'd recommend contacting the medical director at the hospital advising him of what transpired and requesting that the staff, particularly that nurse, undergo some remedial training related to HIV/AIDS and PEP.
You shouldn't regret taking both Kaletra and Truvada for your PEP regimen. Doing so would not increase your risk of having a drug-resistant HIV strain. (In fact taking the three-drug regimen rather than the two-drug, Truvada-only regimen would decrease your chances of developing drug resistance!)
If you acquired a strain of HIV that was resistant to the medications in your PEP regimen, PEP wouldn't work and you would seroconvert on schedule, just as if you weren't taking antiretrovirals (the drugs would be in essence useless). Since you asked, that's exactly what happened in my case. Remember, the virus fond me way back in January 1991. We had only very few antiretrovirals available and no way to test viral load. The patient I was performing a procedure on had advanced-stage AIDS. Most likely he was resistant to AZT, as he took it as monotherapy when it first became available. After the occupational exposure I took AZT immediately, but the virus I acquired was most likely already resistant. Consequently I experienced acute retroviral syndrome symptoms a few weeks later and tested HIV-antibody positive ("seroconverted" based on testing results) a few months later. Hope that clears up any confusion.
Next, if you have a strange lesion on your penis, you should have it evaluated by your doctor. Syphilis can be very deceiving, and there are other STDs you might have acquired.
Regarding potential cures for HIV, check out my three-part blog entitled "The Search for a Cure Heats Up."
Finally good-luck karma from The Wizard of Poz has been sent!
As for your "P.S." yes, the chances are quite high that the symptoms you experienced were indeed "something else" and not HIV ARS. There are many conditions that have symptoms that are similar to those seen in HIV ARS. That's why "symptoms" are notoriously unreliable in predicting who is and is not HIV infected.
Write back with your post-PEP testing results (out to six months) and I'll post them for our forum readers. (Please remember to reference this specific question and my response when you write back.)
Good luck. Be well.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Emotional Effects Of Stds
- Is Itchy Vagina A Symptom Of Acute HIV Infection?
- Anal Warts After Swallowing Sperm Sign Of HIV AIDS
- Bloody Pee After Sex With Sex Worker Worried I Have HIV
- Hairy Tongue After Oral Sex Form Sex Worker What Are The Chances Of HIV
- Sinus Infection After Oral Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.